You might not be aware that there are consequences linked to ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.
You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication pose before you choose to use them. Younger men, surprisingly, could carry a higher risk factor.
What The Research Says About Hearing Loss And Pain Killers
Prestigious universities, including Vanderbilt, Harvard, and Brigham Young, performed a thorough 30 year study. The researchers asked 27,000 people between the ages of 40 and 74, to complete a biennial questionnaire that included several health and lifestyle questions.
Because the survey was so broad, researchers were uncertain of what they would find. After looking at the data, they were surprised to find a strong connection between hearing loss and over-the-counter pain relievers.
The data also revealed something even more surprising. Men who are under the age of 50 who regularly use acetaminophen were nearly two times as likely to have loss of hearing. The chance of initiating hearing loss is 50/50 for people who use aspirin frequently. And there’s a 61% chance that hearing loss will develop in those who use NSAIDs (ibuprofen and naproxen).
Another surprising thing that was discovered was that high doses used occasionally were not as bad for your hearing as low doses taken regularly.
It’s important to note this connection, but it doesn’t definitively demonstrate whether the pain relievers in fact were the cause of the hearing loss. Causation can only be established with further study. But these results are compelling enough that we ought to rethink how we’re utilizing pain relievers.
Present Theories About The Connection Between Pain Relievers And Hearing Loss
There are several theories as to why pain relievers might cause hearing loss which scientists have come up with.
Your nerves convey the sensation of pain to your brain. Over-the-counter pain relievers work by reducing blood flow to specific nerves. This impedes nerve signals that usually communicate with the brain, so you feel a reduced pain level.
Researchers suspect this process also decreases the flow of blood in the inner ear. This blood carries vital oxygen and nutrients. When the flow is reduced for extended time periods, cells become malnourished and die.
Acetaminophen, which showed the most significant correlation, could also minimize the generation of a particular protein that helps protect the inner ear from loud noises.
What You Can do?
Probably the most significant point to keep in mind is that men under 50 were more likely to suffer hearing loss from pain relievers. This is an earnest reminder that hearing loss can happen at any age. The steps you take when you’re younger can help safeguard your hearing as you age.
While it’s significant to note that taking these pain relievers can have some adverse repercussions, that doesn’t mean you need to completely stop using them. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.
Look for other pain relief options, including gentle exercise. You should also decrease the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. These approaches have been shown to naturally reduce pain and inflammation while strengthening blood flow.
Lastly, is an appointment to see us every year to have your hearing examined. Keep in mind, you’re never too young to get your hearing checked. If you’re under 50, now is the time to begin speaking with us about preventing additional hearing loss.